Tennessee, 2012

Tornadoes and Hail in Tennessee, March 2, 2012

March 2, 2012 · NWS HUN · 8 events in 2 counties and zones

Southern middle Tennessee experienced a portion of a much larger outbreak of tornadoes and severe weather from the Ohio Valley south through the Tennessee Valley to the Gulf Coast in advance of a strong cold front. The storms came in two waves, one during the mid to late morning, and another throughout the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Southern middle Tennessee experienced a portion of a much larger outbreak of tornadoes and severe weather from the Ohio Valley south through the Tennessee Valley to the Gulf Coast in advance of a strong cold front. The storms came in two waves, one during the mid to late morning, and another throughout the afternoon hours. One of the morning supercell storms produced a tornado that made a very short track (1/4 mile) into far southwest Franklin County. This storm was one of a pair of tornadic supercells which tracked through Limestone and Madison Counties in north central Alabama.

During the early afternoon, numerous thunderstorms re-erupted across north Alabama which moved into southern Tennessee, including several supercells. Most of these storms were large hail producers, including up to baseball sized in Franklin County during the mid afternoon. One supercell produced an isolated tornado in the Boonshill community in Lincoln County. The cold front moved through during the mid to late evening, ending the threat of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 2, 5:42 AM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Mar 2, 5:42 AM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
542 AM CST FRI MAR 2 2012

.UPDATE...
FOR 12Z TAFS

&&

.DISCUSSION...
/ISSUED 514 AM CST FRI MAR 2 2012/
A STRONG UPPER LOW CURRENTLY LOCATED ACROSS THE NORTHERN PLAINS IS
EXPECTED TO DEEPEN AND SLOWLY SHIFT SOUTHEASTWARD ACROSS MINNESOTA
LATER TODAY...AS A 120-130 KNOT HIGH-LEVEL SPEED MAX AND ASSOCIATED
MID-LEVEL VORTICITY CENTER SHIFT NORTHEASTWARD TO THE LOWER GREAT
LAKES REGION. AT THE SURFACE -- A WELL-DEFINED LOW TRACKING EAST-
NORTHEASTWARD OVER THE OZARKS THIS MORNING -- IS FORECAST TO DEEPEN
SUBSTANTIALLY AS IT SHIFTS TO CENTRAL LOWER MICHIGAN BY THIS
EVENING...IN RESPONSE TO THE FEATURES MENTIONED ABOVE. THE ASSOCIATED
WARM FRONT HAS ALREADY RETREATED NORTHWARD THROUGH THE FORECAST
AREA...WITH TROPICAL AIR SURGING INTO THE REGION CHARACTERIZED BY
BOUNDARY LAYER DEW POINTS RISING INTO THE 60-65 DEGREE RANGE. THE
EVOLUTION AND MODE OF CONVECTION REMAINS A VERY DIFFICULT ASPECT OF
THE FORECAST THIS MORNING...BUT IT APPEARS THAT SCATTERED STORMS
CURRENTLY DEVELOPING TO THE SOUTHWEST WILL CONTINUE TO TRACK
NORTHEASTWARD THROUGH THE MID-MORNING HOURS...WITH THIS ACTIVITY
POSSIBLY BEING ENHANCED BY A WEAK/SOUTHERN STREAM MID-LEVEL WAVE
APPROACHING THE AREA FROM THE ARKLATEX REGION. SOME OF THIS ACTIVITY
MAY BE SEVERE...AND CAPABLE OF PRODUCING LARGE HAIL/DAMAGING WINDS
AND ISOLATED TORNADOES. IN ADDITION TO THIS...STRONG SOUTHWESTERLY
GRADIENT WINDS ARE EXPECTED TODAY...AND A WIND ADVISORY HAS BEEN
ISSUED FOR THE ENTIRE FORECAST AREA FOR SUSTAINED SWLY WINDS OF 20-30
MPH AND GUSTS OF 35-40 MPH.

BEYOND THIS MORNING...IT IS UNCLEAR HOW MUCH OF AN INFLUENCE A RIBBON
OF STRONGLY SUBSIDENT AIR ALOFT -- ASSOCIATED WITH THE STRONGER
VORT MAX EJECTING TO THE LOWER GREAT LAKES -- WILL HAVE ON THE AREAL
COVERAGE OF CONVECTION. VARIOUS SHORT TERM MODELS SUGGEST THAT ANY
WARM SECTOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL REMAIN
WIDELY SCATTERED. HOWEVER...WITH THAT SAID...ANY STORMS THAT DO
DEVELOP WILL LIKELY BE SUPERCELLULAR...GIVEN CONSISTENT MODEL PROGS
OF FAVORABLE MOISTURE/INSTABILITY AND VERTICAL WIND SHEAR /850 MB
SWLY WINDS OF 45-55 KNOTS AND MID-LEVEL WSWLY FLOW IN THE 65-75 KNOT
RANGE/. THESE STORMS WILL HAVE THE HIGHEST LIKELIHOOD OF PRODUCING
SIGNIFICANT WINDS/HAIL AND TORNADOES. IT APPEARS THAT RIGHT AROUND
03/00Z...A SOLID LINE OF INTENSE THUNDERSTORMS WILL DEVELOP ALONG THE
PRIMARY SURFACE COLD FRONT AS IT BEGINS TO ENTER FAR NORTHWEST
ALABAMA. THE COLD FRONT AND ITS ACCOMPANYING SQUALL SHOULD PROGRESS
RAPIDLY SOUTHEASTWARD AS THE GREAT LAKES SURFACE CYCLONE CONTINUES TO
DEEPEN...ENDING THE THREAT FOR SEVERE WEATHER BETWEEN 03/01-03Z
ACROSS NORTHWEST ALABAMA...03/03-05Z IN THE I-65 CORRIDOR...AND
03/05-07Z ACROSS THE FAR SOUTHEAST. ALTHOUGH LARGE HAIL AND ISOLATED
TORNADOES MAY EXIST WITH THIS LINE...THE PRIMARY THREAT WILL COME
FROM DAMAGING WINDS.

A SLIGHT CHANCE OF LIGHT POST FRONTAL SHOWERS WILL BE CARRIED INTO
EARLY SATURDAY MORNING FOR THE SOUTHEASTERN HALF OF THE AREA...BUT
EXPECT THE MAJORITY OF THE DAY TO BE PARTLY/MOSTLY CLOUDY AND
DRY...WITH A MUCH COOLER/DRIER AIR MASS BEING ADVECTED SOUTHEASTWARD
ON BRISK NORTHWEST WINDS. ALL MODELS AGREE THAT A BROAD POSITIVELY-
TILTED LONG WAVE TROUGH AXIS WILL STILL BE LOCATED TO THE WEST OF THE
AREA...AND FOR THIS REASON HAVE MAINTAINED AT LEAST SOME DEGREE OF
CLOUD COVER IN THE FORECAST UNTIL THE TROUGH AXIS SHIFTS EASTWARD ON
SUNDAY. A FEW LIGHT SHOWERS WILL ALSO BE POSSIBLE -- MAINLY ON SUNDAY
MORNING -- AS THE STRONGEST LARGE SCALE FORCING FOR ASCENT MOVES
THROUGH THE REGION. GENERALLY DRY AND PLEASANT CONDITIONS ARE
EXPECTED FOR MUCH OF NEXT WEEK...AS A MID-LEVEL RIDGE AXIS BUILDS
OVER THE REGION IN THE WAKE OF THE DEPARTING TROUGH. ALTHOUGH DEW
POINTS WILL REMAIN SEASONABLY LOW /UPPER 20S TO LOWER 30S/ THROUGH
THE MIDDLE OF THE WEEK...DEVELOPING SOUTHEASTERLY RETURN FLOW AHEAD
OF THE NEXT WESTERN CONUS MID/UPPER-LEVEL DISTURBANCE WILL ALLOW
MOISTURE LEVELS TO GRADUALLY RISE BY THE END OF THE FORECAST PERIOD.

70/DD

&&

.AVIATION...
FOR 12Z TAFS...

MVFR CIGS WILL PREVAIL THROUGH THE NEXT COUPLE OF HOURS AT BOTH TAF
SITES AS SCT -SHRA/-TSRA DEVELOP AHEAD OF A COLD FRONT EXPECTED THIS
EVENING. CIGS COULD DROP BELOW MVFR WITH ANY OF THE -TSRA ACTIVITY. HAVE
INCLUDED A TEMPO GROUP FOR -TSRA TO ACCOUNT FOR THE -TSRA ACTIVITY
AND POSSIBLE DROP IN CIG TO MVFR FROM 12-14Z. WINDS ARE EXPECTED TO
INCREASE TO 20G30KTS BY 14Z WITH A HIGHER CIG (VFR). TSRA ARE
POSSIBLE THROUGHOUT THE DAY...BUT SPATIAL COVERAGE IS UNCERTAIN.
HAVE THUS KEPT VCTS IN FROM 14Z THRU 02-03Z. THE COLD FRONT SHOULD
THEN SHIFT WINDS TO THE NW BY 02-03Z WITH -TSRA POSSIBLE ALONG THE
FRONT. TSRA ACTIVITY SHOULD THEN DIMINISH/DISSIPATE WITH FROPA BY
04-05Z

SL.77

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: ALZ001>010-016.

TN...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 2, 10:00 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1000 AM CST FRI MAR 2 2012

ALZ001>010-016-TNZ076-096-097-021930-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1000 AM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AND TONIGHT...

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE
ACROSS MUCH OF THE AREA THROUGH THE LATE MORNING PERIOD. SOME OF
THESE STORMS ARE PRODUCING TORNADOES...IN ADDITION TO DAMAGING WIND
GUSTS AND HAIL. THE SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH AS
NOON APPROACHES. INTERESTS ACROSS THE CENTRAL TENNESSEE VALLEY ARE
ENCOURAGED TO MONITOR THE LATEST WARNINGS AND UPDATES REGARDING THIS
PARTICULAR SEVERE WEATHER EVENT.

A SECOND ROUND OF SEVERE THUNDERSTORMS IS EXPECTED DURING THE LATE
AFTERNOON HOURS AND CONTINUING INTO THE EVENING...AS A STRONG COLD
FRONT APPROACHES THE AREA FROM THE WEST. DAMAGING WINDS...LARGE
HAIL...AND TORNADOES ARE ALL POSSIBLE WITH ANY SEVERE STORMS. THE
TORNADO THREAT WILL BE MOST LIKELY WITH ANY DISCRETE THUNDERSTORMS
THAT DEVELOP WELL AHEAD OF THE FRONT OR WITH ANY BREAKS IN A LINE OF
THUNDERSTORMS...EXPECTED TO DEVELOP ALONG OR AHEAD OF THE COLD FRONT.

STRONG SOUTHERLY WINDS THIS MORNING THROUGH LATE THIS AFTERNOON WILL
RISE TO THE 20 TO 30 MPH RANGE WITH HIGHER GUSTS LIKELY OVER HIGHER
ELEVATIONS. PLEASE REFER TO THE WIND ADVISORY THAT HAS BEEN ISSUED
FOR THE AREA FOR THE LATEST INFORMATION.

THE SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH FROM WEST TO EAST
WITH THE ONSET OF THE OVERNIGHT PERIOD AS THE COLD FRONT MOVES EAST
OF THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN
SUPPORT OF SEVERE WEATHER OPERATIONS IS REQUESTED TODAY AND TONIGHT.

In the hours before

Special weather statement, Mar 2, 7:21 AM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
721 AM CST FRI MAR 2 2012

ALZ001-002-004-021400-
COLBERT-LAUDERDALE-LAWRENCE-
721 AM CST FRI MAR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...LAUDERDALE AND LAWRENCE
COUNTIES UNTIL 800 AM CST...

AT 720 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LA GRANGE...MOVING NORTHEAST AT 60 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NE SMITH...TOWN CREEK.
  NORTH COURTLAND...COURTLAND.
  WHEELER...ROGERSVILLE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 3487 8733 3479 8725 3478 8728 3476 8727
      3476 8722 3467 8712 3450 8753 3457 8753
      3457 8761 3464 8766
TIME...MOT...LOC 1320Z 240DEG 52KT 3460 8749

SL
Special weather statement, Mar 2, 8:09 AM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
809 AM CST FRI MAR 2 2012

ALZ001>005-021500-
COLBERT-FRANKLIN-LAUDERDALE-LAWRENCE-LIMESTONE-
809 AM CST FRI MAR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN...
LAUDERDALE...LAWRENCE AND LIMESTONE COUNTIES UNTIL 900 AM CST...

AT 805 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THARPTOWN...OR NEAR RUSSELLVILLE...MOVING
NORTHEAST AT 55 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LA GRANGE...WHITEOAK.
  NE SMITH...HATTON.
  TOWN CREEK.
  COURTLAND...WHEELER.
  HILLSBORO...OLIVER.
  RIPLEY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3500 8695 3473 8678 3468 8679 3462 8698
      3465 8704 3465 8705 3467 8709 3469 8710
      3458 8711 3442 8765 3457 8776 3501 8715
TIME...MOT...LOC 1409Z 240DEG 49KT 3454 8760

SS
Special weather statement, Mar 2, 9:15 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
915 AM CST FRI MAR 2 2012

ALZ004-021545-
LAWRENCE-
915 AM CST FRI MAR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY UNTIL 945 AM
CST...

AT 910 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COURTLAND...OR 11 MILES NORTH OF MOULTON...
MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HILLSBORO...CADDO.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3475 8720 3475 8718 3473 8714 3469 8711
      3458 8711 3454 8730 3470 8739 3476 8731
      3475 8729 3476 8726 3476 8721
TIME...MOT...LOC 1515Z 240DEG 39KT 3466 8725

KDW
Local storm report, Mar 2, 9:45 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
945 AM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     TSTM WND DMG     5 ESE ATHENS            34.77N 86.89W
03/02/2012                   LIMESTONE          AL   TRAINED SPOTTER

            WIND PICKING UP DEBRIS WITH ESTIMATED WIND GUST OF 50MPH.
            ROTATION SEEN IN STORM. NO INJURIES.

&&

JMS
Local storm report, Mar 2, 9:55 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
955 AM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     TSTM WND DMG     6 ESE ATHENS            34.78N 86.88W
03/02/2012                   LIMESTONE          AL   PUBLIC

            POWER LINES AND TREES DOWN AND STRUCTURAL DAMAGE SEEN AT
            CRAFT ROAD AND MOORESVILLE ROAD.

&&

JMS

The radar

The Northeast Alabama radar (KHTX), 16 km away, was scanning. The volume nearest the first event began at 16:07 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 tornado. Local standard time, as filed.

Tornado, Franklin

When
March 2, 10:09 AM CST to 10:10 AM CST
Where
Franklin County, 4.39 mi SSE of Huntland to 4.36 mi SSE of Huntland
Rating
EF0
Path length
0.16 mi
Path width
100 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.990, -86.243

A tornado tracking northeast from Jackson County weakened to EF-0 intensity producing wind speeds up to 80 mph before dissipating. The tornado snapped and uprooted a few additional trees just east of Highway 97.

Hail, Lincoln

When
March 2, 2:35 PM CST to 2:38 PM CST
Where
Lincoln County, 0.57 mi E of Taft
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.020, -86.720

Golf ball sized hail was reported.

Tornado, Lincoln

When
March 2, 2:45 PM CST to 2:47 PM CST
Where
Lincoln County, 0.73 mi SE of Boonshill to 1.21 mi ESE of Boonshill
Rating
EF0
Path length
0.62 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
35.212, -86.742

A tornado of EF-0 intensity with peak wind speeds of 65 mph began a short path in Boonshill. The tornado produced shingle damage at the Boonshill Community Center, uprooted eight medium to large trees and destroyed an hold barn along Delina Boonshill Road.

Hail, Lincoln

When
March 2, 2:45 PM CST to 2:48 PM CST
Where
Lincoln County, 0.53 mi ENE of Prospect
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.082, -86.571

Golf ball sized hail was reported in Park City.

Hail, Franklin

When
March 2, 3:10 PM CST to 3:13 PM CST
Where
Franklin County, 1.82 mi ESE of Owl Hollow
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.188, -86.151

Quarter sized hail was reported in Dripping Springs.

Hail, Franklin

When
March 2, 3:25 PM CST to 3:28 PM CST
Where
Franklin County, 0.71 mi S of Decherd
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
35.210, -86.079

Baseball sized hail was reported.

Hail, Lincoln

When
March 2, 3:30 PM CST to 3:33 PM CST
Where
Lincoln County, 0.25 mi SW of Prospect
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.078, -86.584

Quarter sized hail was reported one mile southwest of Park City.

Hail, Franklin

When
March 2, 4:55 PM CST to 4:58 PM CST
Where
Franklin County, 0.47 mi NNE of Sherwood
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.086, -85.927

Golf ball sized hail was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyThe tornado archive for Tennessee, 2012Warnings in Tennessee, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362966, 362752, 361151, 362753, 362754, 362755, 362944, 362756.